Alert archive / Iowa / Tornado Warnings in 2019

Tornado Warning 16, NWS Des Moines, IA

May 29, 2019Butler County, Franklin County, Iowa

NWS Des Moines, IA issued this tornado warning at May 29, 2019, 9:13 PM CDT for Butler County, Franklin County, Iowa. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2019, 9:13 PM CDT (02:13 UTC)
Expired
May 29, 2019, 9:45 PM CDT
In force
32 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Observed
Hail
0.0 in

Counties Butler County, IA, Franklin County, IA

The radar

The Des Moines radar (KDMX), 113 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 9:20 PM CDTFUNNEL CLOUD2 Se Geneva, IAA FUNNEL CLOUD PERSISTED FOR ONE MINUTE THEN LIFTED. SPOTTER COULD NOT CONFIRM OR DISCONFIRM CONTACT WITH THE GROUND DUE TO DARKNESS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

573 
WFUS53 KDMX 300213
TORDMX
IAC023-069-300245-
/O.NEW.KDMX.TO.W.0016.190530T0213Z-190530T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
913 PM CDT Wed May 29 2019

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Southeastern Franklin County in north central Iowa...
  West central Butler County in north central Iowa...

* Until 945 PM CDT.

* At 911 PM CDT, a confirmed tornado was located 7 miles northwest of
  Ackley, or 8 miles south of Hampton, moving north at 20 mph.

  HAZARD...Damaging tornado.

  SOURCE...Law enforcement confirmed tornado a tornado south of 
           Geneva at 911pm.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Hampton around 935 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Geneva, Hampton Municipal Airport, Hansell and Beeds Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .

&&

LAT...LON 4256 9309 4258 9324 4279 9323 4273 9297
TIME...MOT...LOC 0211Z 195DEG 19KT 4263 9316 

TORNADO...OBSERVED
HAIL...0.00IN

$$

Ansorge
2 follow-up statements
937 
WWUS53 KDMX 300224
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
924 PM CDT Wed May 29 2019

IAC023-069-300245-
/O.CON.KDMX.TO.W.0016.000000T0000Z-190530T0245Z/
Franklin IA-Butler IA-
924 PM CDT Wed May 29 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
SOUTHEASTERN FRANKLIN AND WESTERN BUTLER COUNTIES...
    
At 924 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Geneva, moving north at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Franklin and western Butler Counties, including the
following locations... Geneva and Hansell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 4260 9306 4262 9320 4277 9317 4273 9297
TIME...MOT...LOC 0224Z 193DEG 18KT 4269 9314 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Ansorge
154 
WWUS53 KDMX 300239
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
939 PM CDT Wed May 29 2019

IAC023-069-300246-
/O.EXP.KDMX.TO.W.0016.000000T0000Z-190530T0245Z/
Franklin IA-Butler IA-
939 PM CDT Wed May 29 2019

...THE TORNADO WARNING FOR SOUTHEASTERN FRANKLIN AND WESTERN BUTLER
COUNTIES WILL EXPIRE AT 945 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .

LAT...LON 4260 9306 4262 9320 4277 9317 4273 9297
TIME...MOT...LOC 0236Z 195DEG 19KT 4275 9312 

$$

Ansorge

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at May 29, 6:36 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 29, 6:36 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
636 PM CDT Wed May 29 2019

...Updated 00z Aviation...

.SHORT TERM.../Tonight through Thursday/
Issued at 317 PM CDT Wed May 29 2019

.Short Term /Tonight through Thursday Night/...

Confidence: Medium to High

Main challenge continues the upper level system over the area.  Weak
convergence and wind shift along the trough extending from northwest
Iowa back southeast to the low near Des Moines...then east southeast
along the warm front should be the focus for some shower and
thunderstorm development this afternoon and evening. Though
parameters have been muted so far, both instability and convergence
continues to increase which may lead to possible landspouts or
funnel clouds late this afternoon/early evening.  Will be monitoring
for that through the remainder of the afternoon/early evening.
Overall there has been a lessening of available moisture, but even
with the lowering trends...PWATs are still running about an inch
over the east and north at this time. Current 1 to 3 hour flash
flood guidance is running about 1.25 inches.  Some of the showers
may produce brief locally heavy downpours with a quick half inch to
inch of rain in a few locations...but confidence on coverage and
overall location remains low so will not be issuing any headlines
today. Probably the more likely areas would be near the upper level
low over northwest Iowa and in the warm sector just east of Des
Moines where the weak warm front/stationary front is currently
situated. With the convection/showers being partly driven by daytime
heating...the activity will lessen after sunset tonight. With
saturated ground...possible rain...and light winds overnight have
added fog to the grids...especially over the north toward morning.
Lows tonight will drop into the lower 50s south to the upper 50s in
the south.  Thursday will see the upper level low drifting south
with additional afternoon showers and isolated thunderstorms
redeveloping.  Clouds will continue over the south...so highs there
will be cooler than the northern areas with readings in the upper
70s north by late afternoon.  Lows Thursday night will fall back
into the mid to upper 50s.

.LONG TERM.../Thursday night through Wednesday/
Issued at 317 PM CDT Wed May 29 2019

.Long Term /Friday through Wednesday/...

Confidence: Medium

The upper level system will gradually shift south by Friday morning
with a weak ridge of high pressure settling moving over the area
through early afternoon. Height falls will already be occurring in
the afternoon hours with potential for afternoon cumulus as the
ridge slides to the east.  The Euro and GFS both suggest the
possibility of a passing shower during the daytime heating, though
confidence remains low at this time. However, with this year being
so wet and the soil moisture as high as it is, it is possible that
this might occur and we may need to update the forecast by tomorrow.
Highs Friday will be warmer than the past few days with afternoon
readings reaching the 80s during the day. Mild conditions will
continue into the weekend just ahead of the approaching northern
stream shortwave/cold front Saturday afternoon.  With MUCAPE pushing
1000 to 1500 J/KG by late day, a few storms may become strong. 0 to
6 km bulk shear is marginal through the day as well so widespread
problems are not expected.  Highs Saturday will remain in the lower
70s north to the lower 80s southwest.  Another mainly dry day is
anticipated on Sunday as the next ridge of high pressure quickly
traverses east.  For the remainder of the period, there are some
timing differences between the GFS and the Euro.  The GFS brings the
next chances for rain into the area already on Monday, with the Euro
model keeping the next trough west of the region through Tuesday.
Confidence in Days 6-7 thus has been lowered, though with a longwave
trough setting up over the Yucatan and some energy being pushed east
in the northern stream toward Iowa, it appears that during Monday to
Wednesday, there will be at least a chance for showers and
thunderstorms for one day...possibly two.  Highs during the period
will remain pleasant for early June, mainly in the 70s and 80s with
a trend toward the mid to upper 80s by Wednesday.

&&

.AVIATION.../For the 00Z TAFS through 00Z Thursday evening/
Issued at 633 PM CDT Wed May 29 2019

Low pressure system will linger over Iowa through the period.
Ceilings will lower overnight, some locations with IFR conditions.
Elsewhere widespread low-end MVFR CIGs. Patchy fog could send
visibilities to around 1 mile in some locations, especially with
the saturated ground. Atmosphere will have plenty of moisture to
work with overnight that can restrict visibility.

&&

.HYDROLOGY...
Issued at 317 PM CDT Wed May 29 2019

Area flood warnings continue for the southeast where many county
roads remain impacted by yesterdays heavy rainfall.  Elsewhere,
river flood warnings are also in effect with impacts expected
through this week and into the weekend for some locations. Any
additional rainfall over the next 7 days will prolong the soggy
conditions and high soil moisture across the region.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...Krull
HYDROLOGY...REV
Hazardous weather outlook, May 29, 3:36 PM CDT, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
336 PM CDT Wed May 29 2019

IAZ004-005-015-023>025-033>037-044>049-059>062-073>075-084>086-
095>097-302045-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Wright-Sac-Calhoun-
Webster-Hamilton-Hardin-Crawford-Carroll-Greene-Boone-Story-
Marshall-Dallas-Polk-Jasper-Poweshiek-Warren-Marion-Mahaska-Lucas-
Monroe-Wapello-Wayne-Appanoose-Davis-
336 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are possible this afternoon and evening.
Isolated severe storms may occur with quarter sized hail, 60 mph
winds and a funnel cloud or landspout tornado possible.

River Flood Watches and Warnings are in effect for parts of the
area. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms are forecast for Saturday and again early
next week. At this time, the threat for severe weather appears
low.

.SPOTTER INFORMATION STATEMENT...

IAZ006-007-016-017-026>028-038-039-050-057-058-070>072-081>083-
092>094-302045-
Winnebago-Worth-Hancock-Cerro Gordo-Franklin-Butler-Bremer-Grundy-
Black Hawk-Tama-Audubon-Guthrie-Cass-Adair-Madison-Adams-Union-
Clarke-Taylor-Ringgold-Decatur-
336 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few thunderstorms are possible this afternoon. The threat for
severe weather is low.

River Flood Watches and Warnings are in effect for parts of the
area. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms are forecast for Saturday and again early
next week. At this time, the threat for severe weather appears
low.

.SPOTTER INFORMATION STATEMENT...

REV

In the hours before

Local storm report, May 29, 8:17 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
817 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     FUNNEL CLOUD     1 NE WHITTEN            42.27N 93.00W
05/29/2019                   HARDIN             IA   LAW ENFORCEMENT

&&

MJB
Local storm report, May 29, 8:35 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
835 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     FUNNEL CLOUD     2 E GARWIN              42.10N 92.64W
05/29/2019                   TAMA               IA   FIRE DEPT/RESCUE

&&

MJB
Local storm report, May 29, 8:41 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
841 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FUNNEL CLOUD     3 N WHITTEN             42.31N 93.00W
05/29/2019                   HARDIN             IA   LAW ENFORCEMENT

&&

MJB
Local storm report, May 29, 8:43 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
843 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TORNADO          1 SSW ELDORA            42.35N 93.11W
05/29/2019                   HARDIN             IA   LAW ENFORCEMENT

&&

MJB
Local storm report, May 29, 9:06 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
906 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     FUNNEL CLOUD     1 NE STEAMBOAT ROCK     42.42N 93.05W
05/29/2019                   HARDIN             IA   LAW ENFORCEMENT

&&

MJB
Local storm report, May 29, 9:13 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
913 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TORNADO          4 NE IOWA FALLS         42.57N 93.21W
05/29/2019                   FRANKLIN           IA   PUBLIC

            REPORT RELAYED VIA LAW ENFORCEMENT.

&&

MJB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:06 PM CDTTornado Warning Tornado observedDMXPoweshiek24 min
May 29, 7:28 PM CDTTornado WarningDMXPoweshiek17 min
May 29, 7:45 PM CDTTornado WarningDMXWright30 min
May 29, 7:48 PM CDTTornado Warning Tornado observedDMXHardin27 min
May 29, 7:53 PM CDTTornado WarningDMXGrundy, Hardin, Marshall37 min
May 29, 8:02 PM CDTTornado WarningDMXCerro Gordo, Franklin, Hancock, Wright28 min
May 29, 8:20 PM CDTTornado WarningDMXGrundy, Hardin40 min
May 29, 8:29 PM CDTTornado WarningDMXHardin16 min
May 29, 8:42 PM CDTTornado Warning Tornado observedDMXFranklin, Grundy, Hardin48 min
May 29, 10:22 PM CDTSpecial Weather StatementDMXBremer53 min
May 29, 10:30 PM CDTSevere Thunderstorm WarningDMXBremer30 min

Nearby

Tornado Warnings in Iowa, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.